Alert archive / Kansas / Winter Storm Warnings in 2006

Winter Storm Warning 1, NWS Topeka, KS

January 10, 2006Anderson County, Coffey County, Franklin County, Kansas

NWS Topeka, KS issued this winter storm warning at Jan 10, 2006, 8:53 AM CST for Anderson County, Coffey County, Franklin County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2006, 8:53 AM CST (14:53 UTC)
Expired
Jan 10, 2006, 4:49 PM CST
In force
8 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS

The radar

The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KTOP 101453
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
853 AM CST TUE JAN 10 2006

...WINTRY WEATHER FOR EAST CENTRAL KANSAS TODAY...

.A STORM SYSTEM WILL CONTINUE TO MOVE ACROSS SOUTHEAST KANSAS
TODAY. SNOW AND SLEET WILL CONTINUE ACROSS MUCH OF EAST CENTRAL
KANSAS THROUGH THE AFTERNOON HOURS. SNOW AND SLEET ACCUMULATIONS
OF 3 TO 6 INCHES ARE POSSIBLE ACROSS THE WARNED AREA BY EARLY
EVENING. THE SNOW AND SLEET WILL COME TO AN END BY EARLY EVENING.


KSZ056-058-059-102300-
/O.UPG.KTOP.SN.Y.0001.000000T0000Z-060110T2100Z/
/O.NEW.KTOP.WS.W.0001.060110T1453Z-060111T0000Z/
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITY OF...OTTAWA
853 AM CST TUE JAN 10 2006

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. THE
SNOW ADVISORY IS NO LONGER IN EFFECT. 

SLEET AND SNOW HAVE CONTINUED ACROSS ANDERSON...COFFEY...AND
FRANKLIN COUNTIES. TWO TO THREE INCHES OF SNOW HAVE ALREADY BEEN
REPORTED. SLEET HAS ALSO STARTED TO MIX IN WITH THE SNOW. THE
PRECIPITATION WILL CONTINUE THROUGH THE AFTERNOON HOURS. BY EARLY
EVENING...3 TO 6 INCHES OF SNOW AND SLEET IS POSSIBLE IN THE
WARNED AREA. THE SNOW WILL REDUCE VISIBILITIES TO LESS THAN A
HALF MILE AT TIMES. 

ROADS...BRIDGES...AND OVER PASSES IN THE AREA WILL BECOME SLICK
AND HAZARDOUS. ACCUMULATIONS OF SNOW WILL MAKE TRAVEL HAZARDOUS.

REMEMBER...A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY.

$$

KSZ054-101800-
/O.CON.KTOP.SN.Y.0001.000000T0000Z-060110T1800Z/
LYON-
INCLUDING THE CITY OF...EMPORIA
853 AM CST TUE JAN 10 2006

...SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

SNOW WILL CONTINUE THROUGH MIDDAY. VISIBILITIES WILL BE REDUCED
TO LESS THAN A MILE AT TIMES. TOTAL ACCUMULATIONS WILL RANGE FROM
1 TO 2 INCHES BY MIDDAY MAINLY IN THE SOUTHEAST PART OF THE COUNTY.

A SNOW ADVISORY IS ISSUED WHEN LIGHT SNOW IS EXPECTED TO
DEVELOP...BUT ONLY ENOUGH TO CAUSE INCONVENIENCES SUCH AS TRAVEL
DELAYS.

$$

KSZ040-055-102100-
/O.CON.KTOP.SN.Y.0001.000000T0000Z-060110T2100Z/
DOUGLAS-OSAGE-
INCLUDING THE CITY OF...LAWRENCE
853 AM CST TUE JAN 10 2006

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. 

SNOW WILL CONTINUE THROUGH THE EARLY AFTERNOON HOURS BEFORE
ENDING LATE THIS AFTERNOON. THE SNOW WILL REDUCE VISIBILITIES TO
LESS THAN A HALF MILE AT TIMES. STORM TOTAL ACCUMULATIONS WILL
RANGE FROM 2 TO 4 INCHES BY AFTERNOON. SOME SLEET MAY ALSO MIX
WITH THE SNOW AT TIMES.

ROADS...BRIDGES...AND OVER PASSES IN THE AREA WILL BECOME SLICK
AND HAZARDOUS. ACCUMULATIONS OF SNOW WILL MAKE TRAVEL HAZARDOUS.

$$
5 follow-up statements
000 
WWUS43 KTOP 101801
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1201 PM CST TUE JAN 10 2006

...WINTRY WEATHER FOR EAST CENTRAL KANSAS TODAY...

.A STORM SYSTEM WILL CONTINUE TO MOVE ACROSS SOUTHEAST KANSAS
THIS AFTERNOON. SNOW...SLEET...AND SOME FREEZING RAIN WILL
CONTINUE ACROSS MUCH OF EAST CENTRAL KANSAS THROUGH THE AFTERNOON
HOURS. ADDITIONAL SNOW AND SLEET ACCUMULATIONS OF 1 TO 2 INCHES
ARE POSSIBLE ACROSS COFFEY...ANDERSON AND FRANKLIN COUNTIES WITH
LESSER AMOUNTS IN DOUGLAS AND OSAGE COUNTIES. THE PRECIPITATION WILL
COME TO AN END BY EARLY EVENING.

KSZ054-101915-
/O.EXP.KTOP.SN.Y.0001.000000T0000Z-060110T1800Z/
LYON-
INCLUDING THE CITY OF...EMPORIA
1201 PM CST TUE JAN 10 2006

...SNOW ADVISORY WILL EXPIRE AT NOON CST TODAY...

SNOW ADVISORY WILL EXPIRE AT NOON CST TODAY.

SOME FLURRIES ARE STILL POSSIBLE DURING THE EARLY AFTERNOON HOURS
BUT NO ACCUMULATION IS EXPECTED.

$$

KSZ056-058-059-110000-
/O.CON.KTOP.WS.W.0001.000000T0000Z-060111T0000Z/
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITY OF...OTTAWA
1201 PM CST TUE JAN 10 2006

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON

SNOW...SLEET AND SOME FREEZING RAIN CONTINUES ACROSS
ANDERSON...COFFEY...AND FRANKLIN COUNTIES. SNOWFALL AMOUNTS OF 3
TO 6 INCHES WITH SOME ISOLATED AMOUNTS AS HIGH AS 8 INCHES HAVE
BEEN REPORTED. THE MIXED PRECIPITATION WILL CONTINUE THROUGH THE
AFTERNOON HOURS WITH AN ADDITIONAL 1 TO 2 INCHES OF SNOW POSSIBLE.
THE SNOW WILL REDUCE VISIBILITIES TO LESS THAN A HALF MILE AT
TIMES.

ROADS...BRIDGES...AND OVER PASSES IN THE AREA WILL BECOME SLICK
AND HAZARDOUS. ACCUMULATIONS OF SNOW WILL MAKE TRAVEL HAZARDOUS.

REMEMBER...A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY.

$$

KSZ040-055-102100-
/O.CON.KTOP.SN.Y.0001.000000T0000Z-060110T2100Z/
DOUGLAS-OSAGE-
INCLUDING THE CITY OF...LAWRENCE
1201 PM CST TUE JAN 10 2006

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

SNOW ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON.

SNOW WILL CONTINUE GENERALLY SOUTH AND EAST OF A LAWRENCE TO
COUNCIL GROVE LINE. SLEET AND FREEZING RAIN WILL ALSO MIX IN WITH
THE SNOW AT TIMES. THE SNOW WILL REDUCE VISIBILITIES TO LESS THAN
A MILE AT TIMES. ADDITIONAL SNOW ACCUMULATIONS WILL BE AN INCH OR
LESS.

ROADS...BRIDGES...AND OVER PASSES IN THE AREA WILL BECOME SLICK
AND HAZARDOUS. ACCUMULATIONS OF SNOW WILL MAKE TRAVEL HAZARDOUS.

$$
000 
WWUS43 KTOP 102049
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
249 PM CST TUE JAN 10 2006

...WINTRY WEATHER CONTINUES ACROSS PARTS OF EAST CENTRAL KANSAS
THIS AFTERNOON...

.A STORM SYSTEM WILL CONTINUE TO MOVE ACROSS SOUTHWEST MISSOURI THIS
AFTERNOON. SNOW...SLEET...AND SOME FREEZING RAIN WILL CONTINUE
ACROSS MUCH OF EAST CENTRAL KANSAS...GENERALLY WEST OF A
BURLINGTON TO OTTAWA LINE. ADDITIONAL SNOW AND SLEET
ACCUMULATIONS OF UP TO 1 INCH ARE POSSIBLE ACROSS THIS AREA.

KSZ040-055-102200-
/O.EXP.KTOP.SN.Y.0001.000000T0000Z-060110T2100Z/
DOUGLAS-OSAGE-
INCLUDING THE CITY OF...LAWRENCE
249 PM CST TUE JAN 10 2006

...SNOW ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

THE SNOW ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON.

FLURRIES OR LIGHT SLEET WILL STILL BE POSSIBLE OVER THE EASTERN
PART OF DOUGLAS COUNTY OVER THE NEXT HOUR OR SO BUT WILL NOT
AMOUNT TO MORE THAN A TRACE.

$$

KSZ056-058-059-110000-
/O.CON.KTOP.WS.W.0001.000000T0000Z-060111T0000Z/
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITY OF...OTTAWA
249 PM CST TUE JAN 10 2006

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

SNOW...SLEET AND SOME FREEZING RAIN CONTINUES TO FALL GENERALLY
EAST OF A BURLINGTON TO OTTAWA LINE. ADDITIONAL SNOWFALL AMOUNTS
SHOULD BE AN INCH OR LESS. THE SNOW WILL REDUCE VISIBILITIES TO
LESS THAN A MILE AT TIMES.

ROADS...BRIDGES...AND OVER PASSES IN THE AREA WILL BECOME SLICK
AND HAZARDOUS. ACCUMULATIONS OF SNOW WILL MAKE TRAVEL HAZARDOUS.

REMEMBER...A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY.

$$
000 
WWUS43 KTOP 102249
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
449 PM CST TUE JAN 10 2006

KSZ056-058-059-110000-
/O.CAN.KTOP.WS.W.0001.000000T0000Z-060111T0000Z/
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITY OF...OTTAWA
449 PM CST TUE JAN 10 2006

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER
STORM WARNING. THE STORM SYSTEM THAT BROUGHT FREEZING RAIN...SLEET
AND SNOW TO EAST CENTRAL KANSAS TODAY WILL CONTINUE TO MOVE EAST
AWAY FROM THE AREA. THEREFORE THE PRECIPITATION WILL CONTINUE TO
WEAKEN AND COME TO AN END BY 6 PM. NO ADDITIONAL ACCUMULATIONS OF
SNOW ARE EXPECTED TONIGHT.

$$

WOLTERS
000 
WWUS43 KTOP 190349
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
949 PM CST SAT MAR 18 2006

.A STRONG WINTER STORM OVER THE SOUTHERN ROCKIES WILL SHIFT
NORTHEAST LATE SUNDAY AND MOVE ACROSS NORTHERN OKLAHOMA AND
SOUTHEASTERN KANSAS DURING THE DAY MONDAY. THIS STORM SYSTEM WILL
SPREAD PRECIPITATION ACROSS NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS. WITH COLD AIR ALREADY IN PLACE...SNOW IS EXPECTED
TO DEVELOP LATE SUNDAY NIGHT AND COULD BE HEAVY AT TIMES ON MONDAY OVER
NORTH CENTRAL AND PARTS OF NORTHEAST KANSAS. 

KSZ008>012-020>024-034>036-191200-
/O.CON.KTOP.WS.A.0001.060320T0600Z-060321T0600Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-DICKINSON-GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY
949 PM CST SAT MAR 18 2006

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY EVENING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY EVENING. 

A MIXTURE OF RAIN...SNOW AND SLEET WILL DEVELOP ACROSS THE AREA
SUNDAY NIGHT AND CHANGE TO ALL SNOW BY SUNRISE MONDAY. THE SNOW
COULD BECOME HEAVY THROUGH THE DAY MONDAY...BEFORE TAPERING OFF
MONDAY EVENING. TOTAL SNOWFALL ACCUMULATIONS OF 8 TO 10 INCHES
WILL BE POSSIBLE FROM THE ABILENE...MANHATTAN AND HOLTON AREAS...
TO AROUND A FOOT ALONG HIGHWAY 36. GUSTY EAST TO NORTHEAST WINDS
UP TO 35 MPH SHOULD ACCOMPANY THE SNOW AND FURTHER REDUCE
VISIBILITIES.

REMEMBER...A WINTER STORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR HAZARDOUS WINTER WEATHER IN AND CLOSE TO THE WATCH AREA.

MAKE SURE YOU HAVE AN ADEQUATE SUPPLY OF FOOD. CHECK PRESCRIPTIONS
TO ENSURE AN ADEQUATE SUPPLY OF MEDICINE THROUGH THE DURATION OF
THE STORM. CHECK FURNACES AND FUEL LEVELS...AND IF TRAVEL IS
NECESSARY...MAKE SURE YOUR CAR IS WINTERIZED AND IN GOOD WORKING
ORDER.

$$

WOLTERS
000 
WWUS43 KTOP 191046
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
446 AM CST SUN MAR 19 2006

.A STRONG WINTER STORM OVER THE SOUTHERN ROCKIES WILL SHIFT
NORTHEAST LATE TODAY AND MOVE OUT INTO THE CENTRAL PLAINS AREA DURING
THE DAY MONDAY. THIS STORM SYSTEM WILL SPREAD A VARIETY OF WINTRY
PRECIPITATION ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL
KANSAS...BECOMING MORE WIDESPREAD TONIGHT. AS THE COLD AIR
BECOMES MORE ENTRENCHED ACROSS THE AREA...THE MIXED PRECIPITATION
WILL CHANGE OVER TO ALL SNOW DURING THE DAY MONDAY AND CONTINUE
INTO MONDAY NIGHT. AN AREA OF HEAVY SNOW IS EXPECTED WITH THIS
SYSTEM. STRONG AND GUSTY EASTERLY WINDS...TURNING TO THE NORTH
MONDAY INTO MONDAY NIGHT...WILL BRING AN ADDITIONAL HAZARD WITH
BLOWING AND DRIFTING OF SNOW IN SOME AREAS AS WELL.

KSZ008>012-020>024-034>036-192315-
/O.UPG.KTOP.WS.A.0001.060320T0600Z-060321T0600Z/
/O.NEW.KTOP.WS.W.0002.060320T0600Z-060321T1200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-DICKINSON-GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY
446 AM CST SUN MAR 19 2006

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST
TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

A MIXTURE OF RAIN...SNOW AND SLEET WILL BECOME MORE WIDESPREAD ACROSS
THE AREA TONIGHT AND CHANGE TO ALL SNOW BY AROUND SUNRISE MONDAY.
THE SNOW WILL BECOME HEAVY THROUGH THE DAY MONDAY...BEFORE
TAPERING OFF LATE MONDAY NIGHT. TOTAL SNOWFALL ACCUMULATIONS OF 8
TO 10 INCHES ARE POSSIBLE FROM THE ABILENE...MANHATTAN AND HOLTON
AREAS... TO A LITTLE OVER A FOOT ALONG HIGHWAY 36. GUSTY NORTH TO
NORTHEAST WINDS UP TO 35 MPH SHOULD ACCOMPANY THE SNOW AND FURTHER
REDUCE VISIBILITIES...AS WELL AS LEAD TO SOME DRIFTING PROBLEMS
BY MONDAY NIGHT.

MAKE SURE YOU HAVE AN ADEQUATE SUPPLY OF FOOD. CHECK
PRESCRIPTIONS TO ENSURE AN ADEQUATE SUPPLY OF MEDICINE THROUGH
THE DURATION OF THE STORM. CHECK FURNACES AND FUEL LEVELS...AND
IF TRAVEL IS NECESSARY...MAKE SURE YOUR CAR IS WINTERIZED AND IN
GOOD WORKING ORDER.

REMEMBER...A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY.

$$

KSZ026-037>040-054-055-192315-
/O.NEW.KTOP.WS.A.0002.060320T1200Z-060321T1200Z/
JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA
446 AM CST SUN MAR 19 2006

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT. 

A MIX OF RAIN...SNOW AND SLEET WILL BECOME WIDESPREAD ACROSS THE
AREA TONIGHT. DURING THE DAY MONDAY...COLDER AIR WILL FILTER IN
AND CHANGE THE MIXED PRECIPITATION TO SNOW. THE SNOW COULD BE
HEAVY AT TIMES BY LATE AFTERNOON THROUGH LATE MONDAY NIGHT. FOR
AREAS GENERALLY ALONG AND NORTH OF AN EMPORIA TO BALDWIN CITY
LINE...NORTH AROUND INTERSTATE 70...TOTAL SNOW ACCUMULATIONS MAY
REACH 5 TO 7 INCHES BEFORE THE SNOW TAPPERS OFF LATE MONDAY NIGHT. 
GUSTY NORTH TO NORTHEAST WINDS WILL ADD TO THE PROBLEMS REDUCING
VISIBILITIES AND CAUSING SOME DRIFTING OF SNOW.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER
SITUATIONS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING.
PRACTICE YOUR WINTER SAFETY RULES...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR CAR IN CASE OF AN EMERGENCY.

REMEMBER...A WINTER STORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR HAZARDOUS WINTER WEATHER IN AND CLOSE TO THE WATCH AREA.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 10, 4:35 AM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Jan 10, 4:35 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
435 AM CST TUE JAN 10 2006

DISCUSSION...

EARLY THIS MORNING NWS RADAR SHOWED SNOW BANDS DEVELOPING ACROSS
ANDERSON AND COFFEE COUNTIES. THE NAM...RUC AND GFS ARE IN FAIRLY
GOOD AGREEMENT MOVING UPPER LEVEL LOW CURRENTLY OVER NORTH CENTRAL
OK NORTHEAST INTO SOUTH CENTRAL MO BY THIS EVENING. HEAVIER SNOW
BANDS SHOULD DEVELOP THROUGH THE MORNING HOURS IN THE DEFORMATION
ZONE NORTH AND NORTHWEST OF THE UPPER LOW. THE BEST
LIFT...INSTABILITY AND MOISTURE FOR SNOW WILL BE ALONG AND SOUTH OF
I-35 WHERE 2 TO 5 INCHES ARE POSSIBLE THROUGH EARLY THIS AFTERNOON.
THE SNOW WILL BECOME LIGHT DURING THE LATE AFTERNOON HOURS WITH ONLY
A DUSTING TO .05 INCH ADDITIONAL ACCUMULATION EXPECTED AFTER 300 PM.
I ADDED DOUGLAS COUNTY TO THE SNOW ADVISORY SINCE THE SOUTHERN AND
EASTERN SECTIONS OF THE COUNTY MAY PICK UP 1
TO 2 INCHES OF SNOW. THE SNOW ADVISORY WILL RUN THROUGH 12 NOON FOR
LYON COUNTY AND THROUGH 300 PM FOR THE REMAINDER OF THE ADVISORY
COUNTIES. THE SNOW ADVISORY INCLUDES
LYON...OSAGE...COFFEY...ANDERSON...FRANKLIN AND DOUGLAS COUNTIES.
POINT FCST SOUNDING FROM AROUND THE CWA SHOW TEMPERATURES PROFILES
IN THE VERTICAL STAYING BELOW FREEZING IN THE LOW LEVELS KEEPING THE
PRECIP IN THE FORM OF SNOW ACROSS THE ENTIRE CWA. THERE MAY BE SOME
SLEET MIXED IN WITH THE SNOW AT THE START OF THE PRECIP...BUT WET
BULB COOLING SHOULD TURN THE PRECIP TO ALL SNOW. TOPEKA WILL BE ON
THE NORTHWEST FRINGE OF THE STEADIER SNOW BANDS. THE SOUTHEAST
PORTIONS OF SHAWNEE COUNTY MAY SEE ONE HALF TO 1 INCH OF SNOW
ACCUMULATION...WITH ONLY A TRACE UP A HALF INCH ACROSS MOST OF
TOPEKA. NORTHWEST OF A COUNCIL GROVE TO ROSSVILLE TO HOLTON LINE
THERE WILL ONLY BE OCCASIONAL SNOW FLURRIES THROUGH THE MORNING
HOURS. THE HEAVIER SNOW BAND WILL REDEVELOP EAST OF THE CWA ACROSS
WESTERN MO LATE THIS AFTERNOON AND THIS EVENING. I EXPECT THE SNOW
TO END ACROSS THE EASTERN COUNTIES DURING THE AFTERNOON HOURS. IF
THE UPPER LOW TRACKS A BIT FARTHER NORTH THROUGH THE MORNING HOURS
THE ACCUMULATING SNOW MAY SPREAD FARTHER NORTH BUT CURRENT WATER
VAPOR SATELLITE IMAGERY IS CONCURRENT WITH THE MOVEMENT OF THE UPPER
TROUGH WITH THE LATEST 06Z NAM AND RUC MODEL FORECASTS. HIGH
TEMPERATURES WILL STRUGGLE INTO THE MID 30S ACROSS THE SOUTHEAST
COUNTIES WITH HIGHS IN THE MID TO UPPER 40S ACROSS THE NORTHWEST
COUNTIES WHERE THERE WILL BE SUNSHINE THROUGH MOST OF THE DAY.

THE UPPER LOW WILL MOVE EAST INTO SOUTHERN GREAT LAKES STATES ON
WEDNESDAY. THE UPPER FLOW WILL BECOME ZONAL ACROSS THE CENTRAL CONUS
AND WILL ALLOW A LEE SURFACE TROUGH TO DEVELOP ACROSS THE HIGH
PLAINS. HIGH TEMPERATURES ON WEDNESDAY WILL WARM INTO THE 50S ACROSS
THE ENTIRE CWA WITH SOUTHERLY SURFACE WINDS.

A 5H TROUGH WILL MOVE ON SHORE ACROSS THE PACIFIC NORTHWEST LATE
WEDNESDAY AND RAPIDLY MOVE EAST-SOUTHEAST INTO THE PLAINS THURSDAY
NIGHT. THERE MAY BE ENOUGH MOISTURE RETURN AHEAD OF THE 5H TROUGH
FOR RAIN OR SNOW THURSDAY NIGHT ACROSS THE CWA. AT THIS TIME THE 5H
TROUGH LOOKS PROGRESSIVE AND OPEN...THUS PRECIP AMOUNTS SHOULD BE
LIGHT.

THE EXTENDED FORECAST MODELS SHOW ANOTHER 5H TROUGH MOVING INTO THE
SOUTHWEST CONUS THIS WEEKEND. SOUTHWEST FLOW ALOFT WILL ALLOW
TEMPERATURES TO WARM INTO THE 50S SATURDAY AND SUNDAY. AS THE 5H
TROUGH MOVES EAST ACROSS THE PLAINS BY MONDAY THERE COULD BE A
CHANCE FOR RAIN AND SLIGHTLY COOLER TEMPERATURES ON MONDAY. I KEPT
14 POPS IN FOR MONDAY IN CASE THE 5H TROUGH IS SLOWER TO LIFT
NORTHEAST ACROSS THE PLAINS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY IS IN EFFECT UNTIL
1200 PM CST FOR LYON COUNTY. A SNOW ADVISORY IS IN EFFECT UNTIL 300
PM FOR OSAGE...COFFEY...FRANKLIN...DOUGLAS AND ANDERSON COUNTIES.

&&
Hazardous weather outlook, Jan 10, 4:48 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
448 AM CST TUE JAN 10 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-111100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
448 AM CST TUE JAN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FOR THE AREA ALONG AND SOUTHEAST OF
AN EMPORIA...TO OSAGE CITY...TO LAWRENCE LINE. TOTAL SNOW
ACCUMULATION SHOULD RANGE FROM ONE TO FIVE INCHES...WITH THE HIGHEST
AMOUNTS ALONG THE SOUTHERN PORTIONS OF LYON...COFFEY...AND
ANDERSON COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TOTAL AMOUNT OF SNOW RECEIVED
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

Nearby

Winter Storm Warnings in Kansas, 2006Every winter storm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.